Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Lincoln, IL

May 7, 2004Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 7, 2004, 6:05 AM CDT for Woodford County, Illinois. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2004, 6:05 AM CDT (11:05 UTC)
Expired
May 7, 2004, 7:00 AM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Woodford County, IL

The radar

The Lincoln radar (KILX), 80 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:10 AM CDTTSTM WND DMGMinonk, ILLARGE LIMBS DOWN...REPORTED BY COOP OBSERVER
May 7, 6:30 AM CDTTSTM WND DMGMinonk, ILLARGE LIMBS DOWN...REPORTED BY COOP OBSERVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 071105
SVRILX
ILC203-071200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
605 AM CDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 700 AM CDT

* AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER WASHBURN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINONK

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4092 8946 4079 8952 4078 8898 4092 8896

$$

EH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:59 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 7, 2:59 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
259 AM CDT FRI MAY 7 2004

.DISCUSSION...

PLENTY OF CHALLENGES CONTINUE WITH FRONT ACROSS CWA NEXT 24 HRS WITH
TEMPERATURES...POSSIBLE PRECIPITATION AND SEVERE STORMS.

SHORT TERM...TODAY THROUGH SUNDAY...
LATEST SURFACE ANALYSIS PLACES SURFACE STATIONARY FRONT ACROSS LAKE
ERIE SOUTHWEST INTO NORTH CENTRAL ILLINOIS AND SOUTHWEST INTO
CENTRAL PLAINS STATES. LATEST 0615Z IR SATELLITE PLACES SOME MID AND
LOW CLOUDS ACROSS GREAT LAKES SOUTHWEST INTO NORTHERN MISSOURI.
LATEST 0615Z WATER VAPOR IMAGE PLACES A SHORT WAVE ACROSS NORTHWEST
OHIO. LATEST 0634Z KDVN INDICATES SCATTERED THUNDERSTORMS DEVELOPING
ACROSS EAST CENTRAL IOWA. SOME DIFFERENCES NOTED BETWEEN GFS AND ETA
ON HANDLING FRONT AND ELECTING TO GO WITH A BLEND AT THIS TIME.

MODELS MAINTAINS H50 RIDGE ACROSS SOUTHEAST U.S BY 00Z SAT. H50
TROUGH DEVELOPS ACROSS PLAINS STATES BY 00Z SUN...AND WEAK H50
TROUGH IS ACROSS UPPER MIDWEST BY 12Z SUN. MODELS MOVE SFC HIGH
PRESSURE ACROSS UPPER MIDWEST SOUTHEAST INTO GREAT LAKES REGION
AND MOVES SURFACE FRONT SOUTH ACROSS CWA THIS MORNING. AS SFC LOW
DEVELOPS ACROSS PLAINS STATES SURFACE FRONT BEGINS TO LIFT TO ACROSS
NORTHERN ILLINOIS BY 00Z SUN. TIME/HEIGHT CROSS SECTIONS INDICATES
FAIRLY HIGH LOW AND MID LEVEL RH ACROSS NORTHERN AND CENTRAL CWA
THROUGH 00Z SAT. THEN TIME/HEIGHT CROSS SECTIONS MAINTAINS SOME
DECENT RH AT LOW AND MID LEVEL RH FROM 00Z SUN-18Z SUN. MODEL
SOUNDINGS INDICATES DECENT INSTABILITY WITH LI/S OF -5 TO -7 AND
CAPES 1500-2500 J/KG ACROSS CWA BY 00Z SAT. SOUNDING DATA INDICATES
A DECENT CAP BUT NOT AS STRONG AS THURSDAY WITH H70 TEMPS COOLING TO
+7C BY 00Z SAT. SOUNDING DATA RETURNS DECENT LOW LEVEL RH BETWEEN
06-12Z SAT. 305K ISENTROPIC SFC INDICATES SOME LIFT AND SOME COND
PRES DEF ACROSS CWA BY 00Z SAT. BEST COND PRES DEF NORTH OF CWA.
SOME COND PRES DEF AND LIFT RETURNS AGAIN FROM 18Z SAT-00Z SUN.
850MB TEMPS ARE +15C TO +18C BY 00Z SAT...850MB TEMPS THEN ARE  +15C
TO +18C BY 00Z SUN...AND +15C TO +19C BY 12Z SUN. ETA/GFS PLACES
SOME WEAK 250MB DIVERGENCE ACROSS CWA THROUGH THE PERIOD. WITH FRONT
ACROSS CWA...EXPECT TEMPERATURES SPREAD FROM NORTH TO SOUTH. WILL
LEAN ON WARMER GUIDANCE TEMPS FOR TODAY. SPC PLACES FAR NORTHERN
PART OF CWA AND OVER BY DANVILLE IN DAY 1...JUST NORTH OF FRONT.
WILL GO SCATTERED WORDING THIS MORNING ACROSS NORTHERN CWA AND WILL
WAIT FOR LATEST RADAR TRENDS.

LONG TERM...MONDAY THROUGH THURSDAY...
LONG RANGE MODELS HAVING DIFFERENCES ON HANDLING SYSTEMS OVER THE
NEXT WEEK. VERY ACTIVE PATTERN CONTINUES THROUGH THURSDAY. MADE SOME
MODIFICATIONS WITH INCREASE CHANCES ON MONDAY AND ADJUSTMENTS TO
TEMPERATURES. OTHERWISE...NOT TOO MANY CHANGES IN THE EXTENDED AT
THIS TIME.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

13
Hazardous weather outlook, May 7, 6:00 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT FRI MAY 7 2004

ILZ027>031-036>038-040>057-061-081100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
600 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ONGOING THIS MORNING IN AREAS
ALONG AND NORTH OF A GALESBURG TO MINONK LINE. THESE STORMS WILL
CONTINUE TO PUSH EAST THIS MORNING WITH ADDITIONAL DEVELOPMENT
POSSIBLE THIS AFTERNOON ALONG A STALLED FRONTAL BOUNDARY OVER CENTRAL
ILLINOIS. THE PRIMARY THREAT FROM STORMS TODAY WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS INTO NEXT
WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AGAIN THIS AFTERNOON FROM 300 PM
UNTIL 800 PM...ESPECIALLY ALONG AND NORTH OF A RUSHVILLE TO CHAMPAIGN
LINE.

ILZ062-063-066>068-071>073-081100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
600 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN IS ANTICIPATED INTO EARLY NEXT WEEK WITH
CHANCES FOR SCATTERED THUNDERSTORMS ON A DAILY BASIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH

In the hours before

Local storm report, May 7, 5:18 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     3 E LA FAYETTE          41.11N 89.92W
05/07/2004  60 MPH           STARK              IL   LAW ENFORCEMENT

            ESTIMATED BY TOULON SHERIFF.

&&

KELLY
Local storm report, May 7, 5:49 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND GST     WYOMING                 41.06N 89.77W
05/07/2004  60 MPH           STARK              IL   LAW ENFORCEMENT

            ESTIMATED 60 TO 70 MPH WINDS FROM STARK COUNTY SHERIFF.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:53 AM CDTSevere Thunderstorm WarningILXKnox67 min
May 7, 5:04 AM CDTSevere Thunderstorm WarningILXStark56 min
May 7, 5:15 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria60 min
May 7, 5:22 AM CDTTornado WarningILXStark53 min
May 7, 5:36 AM CDTTornado WarningILXMarshall39 min
May 7, 6:10 AM CDTSevere Thunderstorm WarningILXKnox65 min
May 7, 6:15 AM CDTSevere Thunderstorm WarningILXMarshall60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.